Actos Macular Edema
Type 2 diabetics who use Actos (rosiglitazone) may be in danger of developing diabetic macular edema, a serious eye disorder that can result in vision loss. In June 2012, a study published in the Archives of Internal Medicine found that patients taking thiazolidinediones, a class of type 2 diabetes medications that includes Actos, were two to three times more likely to develop diabetes macular edema compared to patients not treated with the drugs. If you or a loved one developed macular edema while using Actos, you may be entitled to file an Actos side effect lawsuit seeking compensation for your injury.
The Actos lawyers at Parker Waichman LLP are investigating the association between Actos and macular edema. If you are a type 2 diabetic who took Actos and suffered vision loss due to macular edema, our Actos lawyers would like to hear from you. Parker Waichman LLP is offering free Actos lawsuit evaluations to anyone who developed macular edema while taking this medication. To protect your legal rights, please contact our Actos lawyers today by calling 1-800-YOURLAWYER (1-800-968-7529) today.
Actos and Macular Edema
Diabetic macular edema occurs when blood vessels in the retina of patients with diabetes begin to leak into the macula, the part of the eye responsible for detailed central vision. These leaks cause the macula to thicken and swell, progressively distorting acute vision. While the swelling may not lead to blindness, the effect can cause a severe loss in central vision. Symptoms of macular edema may include:
• Blurred or wavy central vision
• Colors that appear “washed out” or changed
• Floaters in the field of vision
Small studies and case reports have suggested that thiazolidinediones like Actos may increase the risk of macular edema. However, in June 2012, a study published in the Archives of Internal Medicine found that these drugs could increase the risk for developing the eye disorder by two to three-fold. The study involved over 103,000 people in the U.K. with type 2 diabetes who were followed for about a decade. About 1.3 percent of people taking either Actos or another thiazolidinedione called Avandia developed diabetic macular edema, compared to a rate of 0.2 percent among those who were not on one of the medications.
According to the Archives of Internal Medicine report, the association was seen whether patients were taking Actos or Avandia. The risk increased when thiazolidinedione patients were also using insulin. The authors of the study recommended that patients taking Actos or Avandia have their vision checked regularly, especially if they’re also taking insulin or have a history of visual issues.